Common ICU Treatment Might Lead to Delirium

Delirium risk tied to steroid treatment in the ICU and could have long term impact on cognition

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) A patient being treated at an intensive care unit (ICU) is likely at their most vulnerable point on the road to recovery. And one common ICU treatment could potentially have long-term side effects.

A team from Johns Hopkins in Maryland has found a link between treatment with steroids and an increased risk of delirium in ICU patients.

Delirium is sudden and severe confusion.

"Talk to your doctor about the possible side effects associated with steroids."

Dale Needham, MD, PhD and associate professor of physical medicine and rehabilitation at the Johns Hopkins University School of Medicine, led the research.

Dr. Needham and colleagues examined the link between the use of steroids on patients in intensive care and the onset of delirium in those patients.

Steroids are a common treatment used in response to inflammation, particularly in the lungs, and septic shock.

Delirium is marked by sudden confusion, disorganized thinking and hallucinations. Its onset is associated with other physical and mental ailments.

Delirium can be caused by body chemistry imbalances, surgery, infection or alcohol/drug withdrawal among other things.

For their study, Dr. Needham and colleagues looked at the medical records of 330 patients with lung injuries. These patients spent a collective 2,286 days in the intensive care units at four Baltimore, Maryland hospitals between October 2004 and October 2007.

According to the research team’s findings, patients were 52 percent more likely to develop delirium if they had been treated with steroids the previous day.

These researchers also found a link between older age and increased risk of developing delirium.

"We need to be cautious in our use of steroids in critically ill patients and weigh the risks and benefits of using them,” Dr. Needham said in a press statement.

“Sometimes they are necessary,” he continued, “but we need to be thoughtful about minimizing the dose and duration of steroid use when possible."

Dr. Needham noted that other clinical research suggests delirium is associated with worse recovery, particularly when it comes to normal day-to-day function, thinking and decision making.

While it usually goes away after a few days, studies have shown that delirium in the ICU may have a long-term impact. It has been associated with worse functional recovery and cognitive impairments of similar to those of people with moderate traumatic brain injury or mild Alzheimer's disease.

The research by Dr. Needham and team were published in the June issue of peer-reviewed journal Critical Care Medicine.

Funding was provided by a grant from the National Institutes of Health’s National Heart, Lung and Blood Institute.

Review Date: 
May 30, 2014
Last Updated:
June 1, 2014